Alert archive / Kansas / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 49, NWS Goodland, KS

May 1, 2024Gove County, Sheridan County, Kansas

NWS Goodland, KS issued this severe thunderstorm warning at May 1, 2024, 6:22 PM CDT for Gove County, Sheridan County, Kansas. It was in force for 68 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 1, 2024, 6:22 PM CDT (23:22 UTC)
Expired
May 1, 2024, 7:30 PM CDT
In force
68 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Gove County, KS, Sheridan County, KS

The radar

The Goodland radar (KGLD), 125 km from the middle of the area, began a volume at 23:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 1, 6:35 PM CDTHAIL 2.7513 Sse Gove, KSCorrects previous hail report from 13 SSE Gove. Delayed report via EM. Multiple baseball sized hail stones found. Time estimated via radar.
May 1, 6:50 PM CDTHAIL 1.7513 Sse Gove, KSLive video feed from storm chaser showed them holding hailstones of approximately golf ball size. Location and hail size approximate.
May 1, 6:55 PM CDTHAIL 2.758 Se Gove, KSCorrects previous hail report from 8 SE Gove. Delayed report via EM. Baseball sized hail. Time estimated via radar.
May 1, 7:22 PM CDTFUNNEL CLOUD13 Ese Gove, KSPassed along via EM. Funnel cloud seen looking east from CR H and 58 in Southern Gove. Location determined via radar.
May 1, 7:25 PM CDTFUNNEL CLOUD12 Ese The Monument Roc, KSBrief funnel cloud observed roughly 6 miles NW of Shield. Reporter was looking west of Hwy 23 and County Rd A. Location estimated via radar.
May 1, 7:40 PM CDTHAIL 2.7512 S Gove, KSDelayed report. Baseball sized hail reported at Rd G and Hwy 23. Time radar estimated. Report via Scott and Lane counites EMs.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 4:57 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.4 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2024-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2024-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 507 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1170 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
507 m²/s²
0-3 km storm-relative helicity
719 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.8

Open this sounding in Storm Lab

The text

As transmitted.

640 
WUUS53 KGLD 012322
SVRGLD
KSC063-179-020030-
/O.NEW.KGLD.SV.W.0049.240501T2322Z-240502T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
622 PM CDT Wed May 1 2024

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Southeastern Sheridan County in northwestern Kansas...
  Eastern Gove County in west central Kansas...

* Until 730 PM CDT.

* At 621 PM CDT, a severe thunderstorm was located 9 miles south of
  Gove, moving northeast at 25 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Quinter.

This includes Interstate 70 in Kansas between mile markers 93 and
113.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

A Tornado Watch remains in effect until midnight CDT for west central
Kansas.

&&

LAT...LON 3872 10055 3880 10065 3919 10046 3915 10016
      3913 10016 3913 10015 3885 10015
TIME...MOT...LOC 2321Z 226DEG 21KT 3882 10052 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Alexander
3 follow-up statements
878 
WWUS53 KGLD 012342
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
642 PM CDT Wed May 1 2024

KSC179-012351-
/O.CAN.KGLD.SV.W.0049.000000T0000Z-240502T0030Z/
Sheridan KS-
642 PM CDT Wed May 1 2024

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SHERIDAN COUNTY
IS CANCELLED...

The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

A Tornado Watch remains in effect until midnight CDT for west central
Kansas.

&&

LAT...LON 3876 10044 3885 10048 3909 10027 3903 10015
      3885 10015
TIME...MOT...LOC 2341Z 251DEG 18KT 3882 10039 

$$

KSC063-020030-
/O.CON.KGLD.SV.W.0049.000000T0000Z-240502T0030Z/
Gove KS-
642 PM CDT Wed May 1 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR EASTERN GOVE COUNTY...

At 641 PM CDT, a severe thunderstorm was located 11 miles southeast
of Gove, moving east at 20 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Quinter.

This includes Interstate 70 in Kansas between mile markers 106 and
113.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until midnight CDT for west central
Kansas.

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3876 10044 3885 10048 3909 10027 3903 10015
      3885 10015
TIME...MOT...LOC 2341Z 251DEG 18KT 3882 10039 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Alexander
614 
WWUS53 KGLD 012353
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
653 PM CDT Wed May 1 2024

KSC063-020030-
/O.CON.KGLD.SV.W.0049.000000T0000Z-240502T0030Z/
Gove KS-
653 PM CDT Wed May 1 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR EASTERN GOVE COUNTY...

At 652 PM CDT, a severe thunderstorm was located 10 miles southeast
of Gove, moving northeast at 20 mph.

HAZARD...Two inch hail and 60 mph wind gusts.

SOURCE...Storm Chasers in southeastern Gove county reported 
         estimated 2 inch hail at 6:50 PM CT.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Quinter.

This includes Interstate 70 in Kansas between mile markers 106 and
113.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until midnight CDT for west central
Kansas.

Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3878 10041 3883 10044 3909 10027 3903 10015
      3885 10015
TIME...MOT...LOC 2352Z 226DEG 17KT 3884 10036 

TORNADO...POSSIBLE
THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...OBSERVED
MAX HAIL SIZE...2.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Alexander
398 
WWUS53 KGLD 020026
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
726 PM CDT Wed May 1 2024

KSC063-020034-
/O.EXP.KGLD.SV.W.0049.000000T0000Z-240502T0030Z/
Gove KS-
726 PM CDT Wed May 1 2024

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN GOVE COUNTY WILL
EXPIRE AT 730 PM CDT...

The severe thunderstorm which prompted the warning is still in the 
area. A new Severe Thunderstorm Warning for Gove county has been 
issued.

A Tornado Watch remains in effect until midnight CDT for west central
Kansas.

Remember, a Severe Thunderstorm Warning still remains in effect for
Gove county until 8:30 PM CT.

Remember, a Tornado Warning still remains in effect for Gove county 
until 8:30 PM CT.

&&

LAT...LON 3878 10041 3883 10044 3909 10027 3903 10015
      3885 10015
TIME...MOT...LOC 0024Z 226DEG 21KT 3897 10019 

$$

Alexander

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 3:24 PM CDT, 2 hours 58 minutes earlier. Its key messages:

  • A few thunderstorms may develop in northwest Kansas late this afternoon, south of Interstate 70 and east of Highway 25. An isolated supercell is possible, mainly between 4-8 PM MDT, capable of producing large hail, damaging winds and perhaps a tornado.
  • More widespread thunderstorms will develop north of I-70 in northwest KS and southwest NE this evening. A few severe storms capable of producing large to very large hail are possible, mainly between 8pm-3am MDT. Storms will rapidly exit the region (into south-central and southeast NE), thereafter.
  • Scattered thunderstorms are anticipated to develop over portions of northeast CO and northwest KS Friday afternoon. Severe storms capable of producing damaging winds are possible, mainly late Fri aft/eve, when storms may increase in coverage and track SE toward southwestern and south-central KS.
Area forecast discussion, May 1, 3:24 PM CDT, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
224 PM MDT Wed May 1 2024

.KEY MESSAGES...

- A few thunderstorms may develop in northwest Kansas late this
  afternoon, south of Interstate 70 and east of Highway 25. An
  isolated supercell is possible, mainly between 4-8 PM MDT,
  capable of producing large hail, damaging winds and perhaps a
  tornado.

- More widespread thunderstorms will develop north of I-70 in
  northwest KS and southwest NE this evening. A few severe
  storms capable of producing large to very large hail are
  possible, mainly between 8pm-3am MDT. Storms will rapidly exit
  the region (into south-central and southeast NE), thereafter.

- Scattered thunderstorms are anticipated to develop over
  portions of northeast CO and northwest KS Friday afternoon.
  Severe storms capable of producing damaging winds are
  possible, mainly late Fri aft/eve, when storms may increase in
  coverage and track SE toward southwestern and south-central KS.

&&

.SHORT TERM /THROUGH SATURDAY NIGHT/...
Issued at 200 PM MDT Wed May 1 2024

Most of the area remains cloudy and cool this afternoon, with
some clearing noted on satellite across southern and western
portions. A warm front was surging northward across southwest
Kansas, and at 19z was roughly along a Garden City to Jetmore
line. Meanwhile, a cold front was moving out of the Colorado
Front Range in response to an upper level shortwave trough.

Not much has changed from previous thinking. The warm front to
the south has a chance of reaching southern Logan and Gove
counties by later this afternoon, which would potentially put
them in the warm sector which is very unstable. Latest RAP
analysis shows up to 3000 j/kg in that area with bulk shear
values of up to 60 kts. In fact, latest runs of the HRRR and RAP
show initiation occurring by 21-23z around the Lake Scott area.
Any discrete supercell in that location would be capable of
producing large hail, damaging winds and perhaps a tornado.
Those storms seem to fade by 02-03z, and attention turns to the
northwest where more widespread convection will be getting
underway in response to the upper dynamics and surface cold
front. While storms may initially be surface based, expecting
mostly elevated storms this evening across much of northwest
Kansas and southwest Nebraska. MUCAPE values will be around
1500-2500 j/kg and shear values around 60 kts. So elevated
supercells will certainly be possible, capable of producing
large to very large hail and perhaps a few isolated damaging
wind gusts. This risk will move east through the late evening
hours and spill into the overnight hours in far eastern areas
like Norton and Graham counties, finally exiting to the east by
07-09z. There will also be a risk of excessive rainfall in the
northeast part of the area, particularly from McCook to Oberlin
and Norton, where mean rainfall amounts are around 1 inch and
90th-95th percentile rainfall amounts are in the 1 to 2 inch
range. Low temperatures will range from the upper 30s in
Colorado to the middle 40s in north central Kansas.

Thursday will be breezy in the morning, then diminishing winds,
mostly sunny and mild in the afternoon with highs in the 60s. A
weak shortwave trough comes out of Colorado in the afternoon and
evening hours bringing a chance for scattered showers and
perhaps an isolated thunderstorm through the evening and
overnight, with best chances in northeast Colorado. Low
temperatures will range from the upper 30s to lower 40s.

The pattern does not change much on Friday. Another shortwave
trough moves out of the Rockies in the afternoon, a bit stronger
than the one on Thursday, with increasing chances for showers
and thunderstorms with the associated surface cold front.
Showers and storms will be likely by Friday night as the front
moves through the area. Surface based instability will be rather
limited, generally under 1000 j/kg is forecast ahead of the
front, but deep layer shear values will be 40-50 kts. Those
parameters may be sufficient for a few severe storms capable of
producing hail up to quarter size and gust winds. Instability
rapidly decreases after about 03z as the front races southeast,
probably ending the severe threat. High temperatures will be in
the upper 60s to lower 70s and lows Friday night ranging from
the lower 30s in northeast Colorado to the middle 40s in north
central Kansas.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Issued at 223 PM MDT Wed May 1 2024

The extended forecast begins with the Tri-State area under southwest
flow on Sunday.  A close upper low will be over Northern California,
and sliding to the southeast through the day.  There is a 20-40%
chance of a few showers and isolated thunderstorms in the morning
across portions of the Tri-State area.  Thunderstorm chances (20-
40%) will continue across the area heading into the afternoon and
evening hours.

Monday, southwest flow persists over the area with a tightening
pressure gradient, in advance of the upper trough.  Models are
bringing the trough through the Tri-State area during the day on
Monday, with a closed low taking a sharp turn to the north, into the
Dakotas.  A warm front will be draped across portions of South
Dakota and Nebraska, with warm air coming up into the area. Expected
high temperatures will range from the upper 60s over portions of
northeastern Colorado, to the mid to upper 70s for areas south of
Interstate 70.  A few thunderstorms will be possible Monday
afternoon, mainly for locations along and north of I-70.

Westerly to southwesterly flow sets up over the region Tuesday and
Wednesday.  Dry conditions are expected through this timeframe. High
temperatures each day will range from the upper 60s to mid-70s each
day.  Lows will range from the upper 30s to low 40s in eastern
Colorado, to the mid-40s for the easternmost portions of the
CWA.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1118 AM MDT Wed May 1 2024

MVFR ceilings likely to prevail at both KGLD and KMCK through
the afternoon, though a brief improvement to VFR possible at
KGLD in mid afternoon. Tonight, scattered to numerous showers
and thunderstorms will develop with an upper level disturbance.
Both terminals likely to be impacted by  lower ceilings and
rain. There is also a slight risk for hail with any stronger
thunderstorm. Convection expected to end around 06-07z, but low
ceilings persisting through the overnight. A return to VFR
expected at both terminals early Thursday morning.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.

&&

SHORT TERM...BV
LONG TERM...Wekesser
AVIATION...BV
Hazardous weather outlook, May 1, 5:09 PM CDT, 1 hour 13 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
409 PM MDT Wed May 1 2024

COZ090>092-KSZ001>004-013>016-027-041-NEZ079>081-022215-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Greeley-Dundy-Hitchcock-Red Willow-
409 PM MDT Wed May 1 2024 /509 PM CDT Wed May 1 2024/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

More widespread thunderstorms will develop north of I-70 in
northwest Kansas and southwest Nebraska this evening. A few severe
storms capable of producing large to very large hail are possible,
mainly between 8pm-3am MDT. Locally heavy rainfall will also be
possible in those areas.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...

Scattered thunderstorms are anticipated to develop over portions of
northeast Colorado and northwest Kansas Friday afternoon. Severe
storms capable of producing damaging winds are possible, mainly late
Friday afternoon and Friday evening, as storms increase in coverage
and track southeast toward southwestern and south-central Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

KSZ028-029-042-022215-
Logan-Gove-Wichita-
509 PM CDT Wed May 1 2024

This hazardous weather outlook is for northwest Kansas.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A few thunderstorms may develop in northwest Kansas late this
afternoon south of Interstate 70 and east of Highway 25. A Tornado
Watch is in effect for Logan, Gove, and Wichita counties until
Midnight CDT. An isolated supercell is possible, mainly between 4-8
PM MDT, capable of producing large hail, damaging winds, and perhaps
a tornado.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...

Scattered thunderstorms are anticipated to develop over portions of
northeast Colorado and northwest Kansas Friday afternoon. Severe
storms capable of producing damaging winds are possible, mainly late
Friday afternoon and Friday evening, as storms increase in coverage
and track southeast toward southwestern and south-central Kansas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 5:34 PM CDTSevere Thunderstorm WarningGLDGove56 min
May 1, 6:29 PM CDTTornado WarningGLDGove31 min
May 1, 6:38 PM CDTSevere Thunderstorm WarningGLDGove, Logan52 min
May 1, 6:57 PM CDTTornado WarningGLDGove33 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.